Alert archive / Colorado / Special Weather Statements in 2023
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 6, 2023, 12:21 AM MDT for Crowley County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2023, 12:21 AM MDT (06:21 UTC)
- Expired
- Jul 6, 2023, 12:45 AM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.50 in
- Wind
- 40
County Crowley County, CO
The radar
The Pueblo radar (KPUX), 57 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted.
630
WWUS85 KPUB 060621
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
1221 AM MDT Thu Jul 6 2023
COZ089-093-095-097-060645-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
1221 AM MDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of northeastern Otero,
southwestern Kiowa, southeastern Crowley and northwestern Bent
Counties through 1245 AM MDT...
At 1221 AM MDT, Doppler radar was tracking a strong thunderstorm over
Sugar City, or 20 miles north of La Junta, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Otero,
southwestern Kiowa, southeastern Crowley and northwestern Bent
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3821 10376 3831 10375 3836 10335 3812 10333
TIME...MOT...LOC 0621Z 271DEG 27KT 3826 10368
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
HodanishWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 5, 11:37 PM MDT, 44 minutes earlier.
Area forecast discussion, Jul 5, 11:37 PM MDT, 44 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1137 PM MDT Wed Jul 5 2023 .SHORT TERM...(This evening through Thursday) Issued at 336 PM MDT Wed Jul 5 2023 ...Stronger to severe storms are possible over the far eastern plains this evening and even a greater chance of severe thunderstorms again tomorrow... Key messages: 1) The Potential of severe storms will be over the eastern plains through the early evening hours. Very large hail of 2 inches or greater in diameter is possible, as well as gusty out winds greater that 60 mph. 2) A few thunderstorms will occur over the higher terrain tomorrow afternoon and then make their way over the plains by late afternoon. Some of these storms will likely become severe, especially over the eastern plains. 3) Severe storms tomorrow will bring a possibility of large hail and damaging winds, and even an isolated tornado cannot be ruled out over the far eastern plains. Detailed discussion: Currently and through tonight... The latest SPC mesoanalysis shows a sufficient amount of MLCAPE present over the eastern plains to support further strengthening of updrafts and intensification of thunderstorms. The caveat is the amount of convection inhibition (CIN) in place which also looks to remain in place over a majority of the plains, but does lessen a bit closer towards the CO/KS border. Looking at satellite imagery, there has been some erosion to the stratus deck over the southern I-25 corridor, which may have helped to break some of the capping in this area and imminent thunderstorm formation will likely occur over this area as a result. There are also a few storms showing up on reflectivity over Douglas county that may produce an outflow that moves southward and helps to mix out the stratus in El Paso County. If this occurs, it may help to sustain development and further intensification of any thunderstorms moving off the Pikes Peak/Rampart range over the next few hours as surface heating allows for the lower levels to become more unstable. Persistent east-southeasterly flow in the lower levels is going to continue to bring in more saturated air throughout the evening with dewpoints getting into the low 60s as far west as La Junta. Depending on how much of the stratus mixes out will determine just how unstable it will become over the eastern plains by later this evening. There has already been breaks in the clouds periodically throughout the course of the day over parts of the lower Arkansas River Valley, which may have helped to destabilized the mixed layer a bit more in these areas. If so, MUCAPE could be anywhere between 1500 and 2000 J/kg, especially if there is better clearing taking place and the convective temperature is achieved. With that in mind, a strong to severe thunderstorm may occur, given that there is also 40 to 50 kts effective bulk shear available. If storms do form, they will be capable of producing large size hail of 2 inches or greater in diameter, as well as strong outflow winds of 60 mph. In addition, with increasing lower-level helicity over the eastern plains as the evening progresses, an isolated tornado or two can also not be ruled out. Low level moisture is going to remain in place over the plains with a stratus deck reforming and overcast skies will be expected again tonight. There could also be some areas of patchy fog possible, especially over northern El Paso County with upsloping over this area. It will be generally mostly clear over the higher terrain. Lows will be around the upper 50s to the low 60s fore the plains, and 40s to low 50s for high country. Tomorrow... The low level stratus deck is going to stick around until the late morning/early afternoon hours tomorrow. This will keep the environment near the surface well saturated, with dewpoints likely remaining in the 50s through the course of the day all the way backed up against the I-25 corridor. This will further enhance the destabilization and allow for very high CAPE values of 3000 J/kg and greater to make it back to the Sangre de Cristo and Mosquito Mountains and eastward. This conditionally unstable environment, along with effective bulk shear of greater than 70 kts and steep lapse rates by later in the afternoon to set the stage for there to be some very severe storms if capping (CIN) is limited and depending on how quickly the lower level stratus deck mixes out, which again will be the caveat. However, with all of these parameters in consideration, if storms do become severe, they will likely produce extremely large hail of possibly 3 inches in diameter and perhaps strong outflow winds of 70 mph or greater. Tornadoes will also be possible, especially east of the I-25 corridor and north of Highway 50. I have greater confidence that further east over Baca County and extending towards the northwest over Bent and Crowley counties will likely have the best potential for large supercell formation (and tornadogenesis) as surface based helicity is the best over these areas right around the time of max heating. High temperatures will be warmer tomorrow over the plains as the airmass becomes more modified and about the same elsewhere. -Stewey .LONG TERM...(Thursday night through Wednesday) Issued at 336 PM MDT Wed Jul 5 2023 Key messages: 1) Daily chance for strong to severe thunderstorms along the I-25 Corridor and across the eastern plains through the extended period. Models indicate that the upper pattern over the next week or so does not change dramatically, with a relatively flat ridge of high pressure remaining over the Desert SW and Southern Plains of the US, while a large upper low persists over Canada and dipping down into the Great lakes region. This pattern will keep Colorado under west to northwest flow, with multiple disturbances/shortwaves crossing the Rocky Mt region. Timing of these shortwaves will be key, as they will serve as the upper trigger which will interact with easterly surface flow and a wavering dryline. Thursday night through Friday...Plenty of elements coming together for severe weather across the eastern plains tomorrow night, with 0- 6 km bulk shear of 55-65 kts and 2500-3500 j/kg CAPE. Best area will be east of a line stretching from Baca County up to the northwest through Crowley and El Paso counties, and activity will likely last until 10 or 11 PM. at this time, it looks like the full range of severe threats will be present, though greatest probability will be damaging wind gusts and very large hail. Moving ahead into Friday, temps start to climb to around 90F across the plains. Plenty of llvl moisture will remain, so there will be another shot of severe weather across the plains during the afternoon though the focus area looks to be a bit smaller, centered across Kiowa, Bent and Prowers counties. Bulk shear will again be anywhere from 50-60 kts, with model CAPE coming in slightly lower at around 2000 j/kg. Still, another potentially very busy day. Saturday and Sunday...Storm activity starts to decrease over the weekend as the upper ridge starts to edge to the west, with scattered storms on Sat becoming much more isolated on Sunday. Models do hint at extensive morning cloud cover across the eastern plains on Sat, leading to a slower warm up and slightly lower max temps. A much faster heat up is then expected for Sun. Monday through Wednesday...Long range models show that the ridge axis shifts west of the Four Corners as it amplifies slightly, increasing the hot and dry bubble over CO. There will still be a daily shot of isolated storms, mainly over the higher terrain, while temps will climb to above normal for the high valleys, to normal or slightly above normal for the eastern plains. Look for highs in the upper 80s to around 90F for the high valleys, and in the 90s for the plains. Moore && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1137 PM MDT Wed Jul 5 2023 KCOS and KPUB: MVFR to IFR, and possibly at times LIFR, conditions are expected during the overnight hours into early to mid tomorrow morning given low clouds. During the late morning and into the afternoon, VFR conditions will develop as clouds thin in coverage and increase in height, especially for KPUB. Winds will increase tomorrow afternoon as well, also especially for KPUB. With that said though, if KCOS is able to clear out as much as KPUB, it will get just as windy. Clouds will begin to return during the evening hours, especially for KCOS, as upslope winds to to develop. KALS: VFR conditions are expected over the next 24 hours. Winds will remain light and variable overnight, with a steady increase during tomorrow morning expected. These winds will be gusty rather quickly during the late morning to early afternoon hours. Other than that, skies are anticipated to remain relatively clear with a few mid level clouds during the afternoon. && .FIRE WEATHER... Issued at 336 PM MDT Wed Jul 5 2023 Colorado Fire Zones 221 through 225 will see increasing fire danger through the extended period due to expected low RH levels and gusty winds each afternoon. This includes the Sangre de Cristo Mts, the San Luis Valley, the western half of Fremont County, and areas west. Latest fuels information still indicates that fuels in these areas are green, but we will continue to monitor fuel conditions as the meteorological conditions will likely work to dry fuels out. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...STEWARD LONG TERM...MOORE AVIATION...SIMCOE FIRE WEATHER...MOORE
Hazardous weather outlook, Jul 5, 11:01 AM MDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Wed Jul 5 2023 COZ058>089-093>099-061300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Wed Jul 5 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This afternoon and Tonight Showers and thunderstorms will be possible over and near the southeast mountains, as well as the plains, this afternoon and evening. Strong to severe storms will be possible, with hail to the size of golf balls and wind gusts to 70 mph being the main hazards. A few tornadoes can't be ruled out. The risk for strong to severe storms across the Pikes Peak region and I-25 corridor this afternoon, will likely shift to the southeast plains this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms will be possible Thursday, Friday and Saturday across portions of the Eastern Plains. Large hail, damaging winds and isolated tornadoes will be the primary storm risk. Locations from the Palmer Divide, southeast into the Plains will have the highest potential at seeing these strong to severe storms. Thunderstorms will once again be possible Monday. Elevated fire weather conditions are expected along the Continental Divide, San Luis Valley and Sangre de Cristo Mountains each afternoon and evening through the weekend due to gusty winds and low humidity values. We will continue to monitor fuel conditions. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. STEWARD/27
In the hours before
Local storm report, Jul 5, 10:15 PM MDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1015 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM Hail 2 WNW Rocky Ford 38.06N 103.75W
07/05/2023 M1.00 inch Otero CO Trained Spotter
Heavy rain with minor flooding at this time.
&&
mwLocal storm report, Jul 5, 10:31 PM MDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1031 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM Flood 1 NW La Junta 37.99N 103.55W
07/05/2023 Otero CO Storm Chaser
Reports of major flooding along Highway 50
and Highway 350 near La Junta. Multiple cars
stuck in 3 feet of water.
&&
mwLocal storm report, Jul 5, 10:48 PM MDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1048 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM Tstm Wnd Dmg 1 W Las Animas 38.07N 103.24W
07/05/2023 Bent CO Trained Spotter
Updates previous tstm wnd dmg report from 1
W Las Animas. Multiple windows on north side
of house blown out by wind and hail.
&&
mwLocal storm report, Jul 5, 11:38 PM MDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1138 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM Hail 9 NW Springfield 37.50N 102.72W
07/05/2023 M1.00 inch Baca CO Trained Spotter
&&Local storm report, Jul 6, 12:01 AM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1201 AM MDT Thu Jul 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM Tstm Wnd Gst 9 S Springfield 37.28N 102.62W
07/05/2023 M62 MPH Baca CO ASOS
ASOS station KSPD 8 S Springfield.
&&Special weather statement, Jul 6, 12:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1221 AM MDT Thu Jul 6 2023
COZ089-093-095-097-060645-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
1221 AM MDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of northeastern Otero,
southwestern Kiowa, southeastern Crowley and northwestern Bent
Counties through 1245 AM MDT...
At 1221 AM MDT, Doppler radar was tracking a strong thunderstorm over
Sugar City, or 20 miles north of La Junta, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Otero,
southwestern Kiowa, southeastern Crowley and northwestern Bent
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3821 10376 3831 10375 3836 10335 3812 10333
TIME...MOT...LOC 0621Z 271DEG 27KT 3826 10368
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HodanishThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:06 PM MDT | Special Weather Statement | PUB | Douglas | 24 min |
| Jul 5, 6:08 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 37 min |
| Jul 5, 6:25 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jul 5, 6:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 13 min |
| Jul 5, 6:36 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Jul 5, 6:38 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 37 min |
| Jul 5, 6:48 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Jul 5, 6:52 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 23 min |
| Jul 5, 6:56 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
| Jul 5, 7:14 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso | 31 min |
| Jul 5, 7:18 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 27 min |
| Jul 5, 7:37 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 23 min |
| Jul 5, 7:44 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 61 min |
| Jul 5, 7:54 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Jul 5, 7:57 PM MDT | Special Weather Statement | PUB | Bent | 33 min |
| Jul 5, 8:04 PM MDT | Special Weather Statement | PUB | Kiowa | 26 min |
| Jul 5, 8:10 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 35 min |
| Jul 5, 8:24 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero, Prowers, Pueblo | 51 min |
| Jul 5, 8:49 PM MDT | Special Weather Statement | PUB | Prowers | 26 min |
| Jul 5, 9:06 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero, Prowers | 39 min |
| Jul 5, 9:15 PM MDT | Flash Flood Warning | PUB | Bent, Crowley, Kiowa, Otero | 5 hr |
| Jul 5, 9:39 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero, Prowers | 36 min |
| Jul 5, 9:45 PM MDT | Tornado Warning | PUB | Bent | 30 min |
| Jul 5, 9:56 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 34 min |
| Jul 5, 10:12 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Otero, Prowers | 63 min |
| Jul 5, 10:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 38 min |
| Jul 5, 10:47 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Otero, Prowers | 58 min |
| Jul 5, 11:46 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 59 min |
| Jul 6, 5:46 AM MDT | Special Weather Statement | PUB | Baca | 44 min |
| Jul 6, 6:48 AM MDT | River Flood Warning | PUB | Bent | 13 hr |
Nearby
Special Weather Statements in Colorado, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.